Hail, Wayne
- When
- May 17, 4:08 PM CST
- Where
- Wayne County, Waynesboro
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.670, -88.650
Strong storms developed across southeast Mississippi during the afternoon and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Strong storms developed across southeast Mississippi during the afternoon and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 3:18 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 418 PM CDT Wed May 17 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Thursday) Issued at 310 PM CDT Wed May 17 2023 A pair of upper troughs will affect our region through Thursday afternoon. The first trough currently responsible for the ongoing widespread showers and scattered strong/severe thunderstorms is situated over the lower Mississippi River region into the northwest Gulf. This trough will progress slowly eastward tonight into Thursday morning, maintaining the current active weather in play through much of the evening before dissipating from north to south. A few showers and storms could linger along the coast past midnight. The axis of the second trough extends westward from Kentucky over southern Missouri and northern Arkansas. This trough will progress faster toward the east compared to the first, and merge with the southern trough moving over our area by late Thursday afternoon. Thursday will likely follow a similar convective pattern compared to today. However, much of the rain will likely be focused east of the Tombigbee River and north of I-10. Some storms Thursday afternoon could be locally strong and also capable of producing gusty surface winds, frequent lightning, and heavy rainfall. Low temperatures through the period will be in the mid and upper 60s across most of the area with lower 70s along the immediate coast. Highs Thursday will be in the low to mid 80s. /22 && .SHORT TERM... (Thursday night through Saturday night) Issued at 310 PM CDT Wed May 17 2023 An upper trough axis will be moving to the east of our area Thursday evening, with slight upper ridging then expected on Friday into Friday evening. A deep, moist airmass will remain in place across the region, with PWAT's ranging between 1.3 to 1.6 inches. Diurnally driven convection will continue, but with less coverage on Friday afternoon (generally only a 20-30 percent chance) due to the ridging aloft. There will be a closed upper low pressure area centered over the Great Lakes region to start the weekend, with a trough extending as far south as northern Mississippi and Alabama. The low pressure area will lift east-northeast through Saturday night into Sunday and devolve into an open wave, with the troughing over our area shifting off to the east. A 20-30 percent chance of showers and thunderstorms will develop Saturday afternoon, and then dissipate around sunset. Low temperatures through the period will be in the mid and upper 60s across most of the area with lower 70s along the immediate coast. Highs Thursday will primarily be in the low to mid 80s, with highs Saturday in the mid to upper 80s. /22 && .LONG TERM... (Sunday through Wednesday) Issued at 310 PM CDT Wed May 17 2023 The aforementioned upper pattern will bring an associated surface boundary across the forecast area Saturday night into Sunday, with the front becoming nearly stationary but likely remaining just south of the coast through the remainder of the long term period as surface high pressure ridges into the southeast states from the northeast. Isolated to scattered diurnal showers and thunderstorms will be possible each day, primarily in the afternoon and evening hours through the long term period, with PoPs in the 20 to 40 percent range each day. Highs in the mid to upper 80s each day through the period, with overnight lows in the low to mid 60s inland and upper 60s to lower 70s closer to the Gulf coast beaches. /12 /22 && .MARINE... Issued at 310 PM CDT Wed May 17 2023 No marine impacts are expected. A light westerly to southwesterly flow prevails through Saturday then becomes northerly to northeasterly for Saturday night through early next week. /22 && .PRELIMINARY POINT TEMPS/POPS... Mobile 66 85 68 85 69 89 68 86 / 50 40 10 20 10 20 10 20 Pensacola 70 83 71 83 72 86 70 84 / 60 40 20 20 10 20 10 20 Destin 71 83 71 84 72 85 72 86 / 60 40 20 10 0 20 10 20 Evergreen 64 85 65 85 66 88 65 86 / 60 70 30 30 10 40 10 30 Waynesboro 65 85 66 86 67 88 64 84 / 40 50 10 20 10 30 10 20 Camden 63 83 63 82 64 86 63 83 / 40 70 30 20 10 40 10 20 Crestview 65 87 66 87 67 90 66 89 / 60 70 20 30 10 30 10 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
439 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG JACKSON 31.51N 87.89W
05/17/2023 CLARKE AL EMERGENCY MNGR
EM REPORTS TREE DOWN ON A POWERLINE AT THE
INTERSECTION OF FOREST AVE & GOLF VIEW DR.
TIME ESTIMATED ON RADAR.
&&
JEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG JACKSON 31.51N 87.89W
05/17/2023 CLARKE AL EMERGENCY MNGR
EM REPORTS A LARGE TREE DOWN NEAR 350
COMMERCE ST CLOSE TO VANITY PARK.
&&
JEHSpecial Weather Statement
National Weather Service Mobile AL
442 PM CDT Wed May 17 2023
ALZ060-FLZ205-172230-
Covington AL-Okaloosa Inland FL-
442 PM CDT Wed May 17 2023
...A strong thunderstorm will impact portions of Covington and
northeastern Okaloosa Counties through 530 PM CDT...
At 442 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Laurel Hill, or 14 miles
west of Florala, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8639 3090 8639 3093 8668 3131 8670
3131 8621 3125 8619 3100 8619
TIME...MOT...LOC 2142Z 258DEG 23KT 3103 8658
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
446 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 WSW JACKSON 31.50N 87.91W
05/17/2023 CLARKE AL PUBLIC
EM REPORTS MINOR TREE LIMB DEBRIS SCATTERED
ACROSS THE AREA NEAR INDUSTRIAL DR & 177.
&&
JEHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG JACKSON 31.51N 87.89W
05/17/2023 CLARKE AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
JACKSON. EM REPORTS A LARGE TREE DOWN NEAR
350 COMMERCE ST CLOSE TO VANITY PARK.
CORRECTED TIME FROM 1:10 PM TO 2:10PM.
&&
JEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
501 PM CDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD 2 ESE BON SECOUR 30.30N 87.70W
05/17/2023 BALDWIN AL PUBLIC
&&
JEHThe Mobile radar (KMOB), 117 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103569.